Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 68, NWS Grand Forks, ND

July 12, 2015Barnes County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 12, 2015, 10:54 PM CDT for Barnes County, North Dakota. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2015, 10:54 PM CDT (03:54 UTC)
Expired
Jul 13, 2015, 12:00 AM CDT
In force
66 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

County Barnes County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 96 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 11:24 PM CDTHAIL 1Rogers, NDREPORT RELAYED FROM MEDIA VIA FACEBOOK REPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2015-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 812 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2015-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
812 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2625 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

456 
WUUS53 KFGF 130354
SVRFGF
NDC003-130500-
/O.NEW.KFGF.SV.W.0068.150713T0354Z-150713T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1054 PM CDT SUN JUL 12 2015

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BARNES COUNTY IN SOUTHEASTERN NORTH DAKOTA...

* UNTIL MIDNIGHT CDT

* AT 1053 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  WIMBLEDON...OR 21 MILES NORTHEAST OF JAMESTOWN...MOVING SOUTHEAST
  AT 25 MPH.

  HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  WIMBLEDON AROUND 1100 PM CDT.
  LEAL AROUND 1120 PM CDT.
  ROGERS AROUND 1130 PM CDT.
  SANBORN AROUND 1140 PM CDT.
  BALD HILL DAM AROUND 1145 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4724 9847 4724 9837 4701 9782 4675 9840
      4681 9844 4698 9844 4698 9847
TIME...MOT...LOC 0353Z 306DEG 23KT 4719 9850 

HAIL...2.00IN
WIND...60MPH
 
$$

DTR
2 follow-up statements
046 
WWUS53 KFGF 130423
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1123 PM CDT SUN JUL 12 2015

NDC003-130500-
/O.CON.KFGF.SV.W.0068.000000T0000Z-150713T0500Z/
BARNES ND-
1123 PM CDT SUN JUL 12 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHWESETRN BARNES COUNTY...

AT 1122 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ROGERS...OR
15 MILES NORTHWEST OF VALLEY CITY...MOVING SOUTHEAST AT 30 MPH.

HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  ROGERS AROUND 1125 PM CDT.
  SANBORN AROUND 1135 PM CDT.
  BALD HILL DAM AROUND 1140 PM CDT.
  VALLEY CITY AROUND 1150 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4724 9847 4724 9837 4701 9782 4675 9840
      4681 9844 4698 9844 4698 9847
TIME...MOT...LOC 0422Z 303DEG 26KT 4707 9824 

HAIL...2.00IN
WIND...60MPH
 
$$
DTR
802 
WWUS53 KFGF 130451
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1151 PM CDT SUN JUL 12 2015

NDC003-130500-
/O.CON.KFGF.SV.W.0068.000000T0000Z-150713T0500Z/
BARNES ND-
1151 PM CDT SUN JUL 12 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR EAST CENTRAL BARNES COUNTY...

AT 1150 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER VALLEY
CITY...MOVING SOUTHEAST AT 25 MPH.

HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  VALLEY CITY AROUND 1155 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4708 9800 4701 9782 4693 9801 4699 9802
TIME...MOT...LOC 0450Z 306DEG 23KT 4696 9802 

HAIL...2.00IN
WIND...60MPH
 
$$

DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 9:39 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 12, 9:39 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
939 PM CDT SUN JUL 12 2015

.UPDATE...
ISSUED AT 940 PM CDT SUN JUL 12 2015

THE LATEST HRRR BRINGS THE CURRENT CONVECTION IN THE DEVILS LAKE
BASIN EAST INTO THE VALLEY OVER THE NEXT FEW HOURS.
THEREAFTER...THERE SHOULD BE A WEAKENING TRENDS AFTER 6Z AS
INSTABILITY SLOWLY DECREASES. THERE WILL BE A WESTERLY 850MB LLJ
AROUND 30KT...THAT COULD SUSTAIN SOME STRONGER STORMS OVERNIGHT.
MOST OF THE FORECAST AREA HAS BEEN WORKED OVER BY CONVECTION...SO
NOT EXPECTING MUCH MORE SEVERE WEATHER...BUT SOME STRONG STORMS
POSSIBLE THROUGH 6Z OR SO. THE CURRENT WATCH WILL EXPIRE AT 10 PM
AND NOT EXPECTING ANOTHER WATCH ATTM.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 230 PM CDT SUN JUL 12 2015

SHORT TERM CAM MODEL GUIDANCE CONTINUES IN GOOD AGREEMENT WITH 2
MAIN AREAS OF CONVECTION THIS EVENING. THE FIRST INITIATES VCNTY
DEVILS LAKE BASIN WITH ANOTHER STRONGER AREA OVER THE SE FA THEN
PROPAGATING E-SE THROUGH THE EVENING. CAP HOLDING SO FAR BUT
SUFFICE TO SAY ALL CONVECTIVE PARAMETERS IN PLACE FOR POTENTIALLY
SIGNIFICANT SEVERE WX EVENT. BASED ON MODEL GUIDANCE CONVECTION
SHOULD BE CLOSE TO EXITING THE FA BY SUNSET.

REMNANTS OF SOUTH CENTRAL CANADIAN MID LEVEL TROUGH WILL DROP
THROUGH THE FA TOMORROW SO WILL MAINTAIN POPS HOWEVER AIRMASS NOT
NEARLY AS UNSTABLE. EXCEPT FOR THE SW FA TEMPERATURES WILL BE
CLOSER TO AVERAGE.

ANY REMAINING CONVECTION WILL DISSIPATE AT SUNSET. WITH DEWPOINTS
CONTINUING IN THE 60S EXPECT SIMILAR MINIMUM TEMPERATURES.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 230 PM CDT SUN JUL 12 2015

MID LEVEL RIDGE BUILDS INTO MIDWEEK. RIPPLES OF ENERGY DROPPING
DOWN FRONT OF THE RIDGE WILL CONTINUE TO BRING CHANCES FOR TSRA TO
THE REGION WITH SEASONAL TEMPERATURES.

MODELS IN GENERAL AGREEMENT FOR THIS FORECAST PERIOD...THUS WENT
WITH A BLENDED SOLN ATTM. LOOKING FOR A BIT OF A CHANGE TO THE UPPER
LEVEL PATTERN AS THE RIDGE OVER THE UPPER MIDWEST WEAKENS AND
BECOMES MORE ZONAL. EXPECT TO SEE A FEW MORE IMPULSES MOVING THROUGH
THE FLOW...TRIGGERING CHANCES FOR SHOWERS AND THUNDERSTORMS EACH
DAY. HOWEVER...LITTLE CHANGE IS EXPECTED TO TEMPERATURES...WITH
HIGHS MAINLY IN THE LOW 80S AND LOWS AROUND 60.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 653 PM CDT SUN JUL 12 2015

CAUTIOUSLY LEFT T MENTION OUT OF DVL/GFK/FAR AS MOST CONVECTION
SHIFTING INTO MN. WITH LACK OF LOW LEVEL JET SHOULD SEE WEAKENING
IN THE NEXT FEW HOURS. OTHERWISE PRIMARILY LOOKING AT VFR CONDITIONS
THROUGH THE PERIOD.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...DK
SHORT TERM...VOELKER
LONG TERM...HOPKINS/VOELKER
AVIATION...VOELKER
Hazardous weather outlook, Jul 12, 6:32 AM CDT, 16 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
632 AM CDT SUN JUL 12 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-131145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
632 AM CDT SUN JUL 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WEST
CENTRAL MINNESOTA...AN ENHANCED RISK EXTENDING INTO FAR
SOUTHEASTERN NORTH DAKOTA...AND A SLIGHT RISK OF SEVERE STORMS
ACROSS THE REST OF EASTERN NORTH DAKOTA AND NORTHWESTERN
MINNESOTA.

STORMS WILL BE ONGOING THIS MORNING ACROSS NORTHWESTERN MINNESOTA.
THE MORNING ACTIVITY WILL MAINLY HAVE A LIGHTNING
THREAT...ALTHOUGH A FEW STORMS PULSING UP TO PRODUCE 1 INCH HAIL
AND STRONG WIND GUSTS ARE NOT OUT OF THE QUESTION. THERE WILL BE
REDEVELOPMENT THIS AFTERNOON AS A TROUGH OF LOW PRESSURE MOVES
INTO THE REGION. THE MAIN FOCUS FOR STORM DEVELOPMENT WILL BE IN
FAR SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA NEAR THE
CENTER OF A WEAK SURFACE LOW AND A WARM FRONT. WITH A VERY HIGHLY
UNSTABLE ATMOSPHERE...STORMS THAT DEVELOP WILL RAPIDLY BECOME
SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREAT...BUT AN ISOLATED TORNADO IS POSSIBLE. SEVERE STORMS WILL
CONTINUE INTO SUNDAY EVENING BEFORE BEGINNING TO WEAKEN AFTER
MIDNIGHT.

BEFORE STORMS DEVELOP...THE HOT AND HUMID AIR WILL BRING HIGH HEAT
INDEX VALUES TO PORTIONS OF THE REGION THIS AFTERNOON. LOCATIONS
FROM SOUTHEASTERN NORTH DAKOTA INTO THE NORTHERN RED RIVER VALLEY
COULD SEE HEAT INDEX VALUES CLIMB TO JUST ABOVE 100 DEGREES FOR A
BRIEF PERIOD. THE HIGH HEAT INDEX VALUES ARE NOT EXPECTED TO BE
PROLONGED...BUT THOSE PARTICIPATING IN OUTDOOR ACTIVITIES SHOULD
DRINK WATER AND TAKE FREQUENT BREAKS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FAIRLY ACTIVE PATTERN SETS UP WITH MULTIPLE WEAK SYSTEMS
BRINGING ROUNDS OF THUNDERSTORMS THROUGHOUT THE COMING WEEK.
STORMS ARE NOT EXPECTED TO BE SEVERE MONDAY OR TUESDAY AS WINDS
ALOFT WILL BE RELATIVELY WEAK...BUT LIGHTENING WILL BE A THREAT
WITH ANY STORM. EXACT TIMING AND PLACEMENT OF THE STORMS IS
UNCERTAIN AT THIS POINT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JR

In the hours before

Local storm report, Jul 12, 7:24 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
724 PM CDT SUN JUL 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND DMG     8 E VERNDALE            46.40N 94.84W
07/12/2015                   WADENA             MN   TRAINED SPOTTER

            WIDESPREAD TREE DAMAGE ALONG CR2... NORTH OF THE STAPLES
            AIRPORT.

&&

GGUST
Local storm report, Jul 12, 7:41 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
741 PM CDT SUN JUL 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     FUNNEL CLOUD     5 WSW BARRETT           45.88N 95.99W
07/12/2015                   GRANT              MN   TRAINED SPOTTER

            PHOTO POSTED TO SOCIAL MEDIA. VIEWED FROM NEAR HERMAN.

&&

GGUST
Local storm report, Jul 12, 7:45 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
745 PM CDT SUN JUL 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     4 NW HOFFMAN            45.87N 95.84W
07/12/2015                   GRANT              MN   TRAINED SPOTTER

            NUMEROUS LARGE TREES BROKEN DOWN ALONG HIGHWAY 55
            CORRIDOR...BETWEEN BARRETT AND HOFFMAN.

&&

GGUST
Local storm report, Jul 12, 7:53 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
753 PM CDT SUN JUL 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     DEER CREEK              46.39N 95.32W
07/12/2015                   OTTER TAIL         MN   BROADCAST MEDIA

            TREES BROKEN DOWN AND GARDENS FLATTENED. REPORTED VIA
            SOCIAL MEDIA.

&&

GGUST
Local storm report, Jul 12, 7:56 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
756 PM CDT SUN JUL 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     VERNDALE                46.40N 95.01W
07/12/2015                   WADENA             MN   EMERGENCY MNGR

            TREES BLOWN DOWN AND A ROOF BLOWN OFF IN TOWN. NUMEROUS
            TREES AND AND LEAST 8 TO 10 POWER POLES SNAPPED OFF EAST
            OF TOWN.

&&

GGUST
Local storm report, Jul 12, 7:58 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
758 PM CDT SUN JUL 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     ALDRICH                 46.37N 94.94W
07/12/2015                   WADENA             MN   EMERGENCY MNGR

            TREES AND POWER LINES BLOWN DOWN IN ALDRICH AND BETWEEN
            ALDRICH AND STAPLES ALONG CR2.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:05 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey55 min
Jul 12, 8:45 PM CDTSevere Thunderstorm WarningFGFEddy60 min
Jul 12, 9:00 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey45 min
Jul 12, 9:11 PM CDTSevere Thunderstorm WarningFGFRamsey34 min
Jul 12, 11:49 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass56 min
Jul 13, 12:25 AM CDTSpecial Weather StatementFGFCass65 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.